Chelidonium: Hepatotoxicity associated with herbal tablets
by Paul Bergner
Medical Herbalism 10-31-96 8(3): 13
A case is reported of a 69 year-old woman who was taking levothyroxine and ibuprofen, and presented to her GP with nausea, pruritus, dark urine, pale stools, and yellow sclerae after six weeks of daily self-treatment with 6-15 herbal tablets. These were labelled Venencapsan and were industrially prepared for one pharmacy from horse chestnut leaf, milfoil, celandine, sweet clover, milk thistle, and dandelion root with herb. Her liver function was abnormal, but had improved in a fortnight, after she had stopped both ibuprofen and the herbal tablets. Her symptoms disappeared after six weeks, and she restarted the herbal tablets but not the ibuprofen. Just over three weeks later she was admitted with jaundice, and only levothyroxine was continued. Various tests for possible other causes of her symptoms were normal. Liver biopsy showed mild portal inflammation and focal areas of mild steatosis, ballooning, and Kupffer cell hyperplasia. Recovery was uneventful, and her liver function returned to normal.
Analysis of the herbal tablets did not show pharmaceuticals or pyrrolizidine alkaloids, and it remains unclear which constituent(s) might have been responsible. Horse chestnut leaf has been associated once with hepatitis after intramuscular administration. Medicinal use of sweet clover can provide up to 30 mg of coumarin per day, and this has hepatotoxic potential in daily doses of 25 mg or more. However, analysis recovered only 0.2 mg of coumarin per tablet, so this patient was exposed to only .06-1.5 mg/day.
British Medical Journal, 7049 (313) p92
Reprinted from Greenfiles, a monthly review of scientific and other literature on herbal topics, with some general medicine and nutrition thrown in.
The potential hepatic irritant effects
of Chelidonium majus (Celandine) was the topic of an extended
discussion on a professional herbalist internet group during October of
this year. The late Wade Boyle, N.D, a regular contributor to Medical
Herbalism before his passing, wrote of chelidonium: “Weiss points out
that chelidonium is at once a cholagogue (increases bile production)
and a choleretic (increases bile flow). This is convenient since a
cholagogue should never be given without a choleretic, because if
increased bile cannot be released, it will damage the liver. In
practice I find that chelidonium’s choleretic effect is not adequate
for some patients with biliary compromise, and I no longer use it in
cases where there is any question about the integrity of the biliary
system....Chelidonium is a strong herb which acts quickly. Since it has
toxic potential, it should be used for only limited periods of time
Dr. Boyle also told me in a personal communication that his statements above were based on direct experience. He had inadvertently induced hepatitis in several patients, as measured by both symptomology and elevated liver enzymes, by administering chelidonium either alone (without adequate choleretic support), or for too long.
Weiss states that the anti-spasmodic (choleretic) effects of chelidonium and the cholagogue effects are due to separate alkaloids. He further states that the antispasmodic effect declines over time, and is mostly lost from the dried plant material after six months. Thus, older plant material may be the source of the mixed reputation that chelidonium enjoys as a biliary antispasmodic, and could, according to Dr. Boyle’s reasoning, heighten the tendency to liver irritation with older dried material. Since commercial products usually are composed of old and dried material by the time they reach the consumer, the patient’s long term use of the chelidonium in these pills might be an explanation for the adverse reaction.
Boyle W. Dueling liver botanicals. Medical Herbalism 1995;4(2):1,10.
Weiss R.F. Herbal Medicine.
Beaconsfield, England: Beaconsfield Publishers, 1988, p. 87